Idaho, 2003

Wildfire in Idaho, September 1 to 3, 2003

September 1 to 3, 2003 · NWS PIH · 1 event in 1 county or zone

4400 acre fire burned timber, downed fuels and grass. No structural damage reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

4400 acre fire burned timber, downed fuels and grass. No structural damage reported. Cost to suppress estimated at 600,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 1:35 PM MST, 11 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 1:35 PM MST, 11 hours 25 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
235 PM MDT SUN AUG 31 2003

LATEST H2O SATIMG SHOWING LONG WAVE TROUGH OVER GULF OF ALASKA WITH
DOWNSTREAM RIDGE OVER ALBERTA.  FURTHER SOUTH...SATIMG ALSO SHOWING
WEAK CUT-OFF LOW WORKING SLOWLY EAST TOWARD THE CNTRL SIERRA. 12Z
ETA/AVN CONTINUE TO DRIVE CUT-OFF LOW SLOWLY EAST ACROSS THE GREAT
BASIN TONIGHT THROUGH TUESDAY WITH DIFFERING TRAJECTORIES.  ETA A
BIT SLOWER WITH WAVE TRAVERSING NRN NEVADA/UTAH AND ASSOCIATED
INSTABILITY (NEGATIVE LI/S) REMAINING SOUTH OF THE IDAHO BORDER.
AVN ON THE OTHER HAND LIFTS WAVE AND ACCOMPANYING INSTABILITY ENE
INTO SRN IDAHO BY 18Z MONDAY AFTERNOON AND THEN EWRD INTO SW WYOMING
BY 12Z TUESDAY MORNING.  LIKE AVN IN THIS REGARD AND CURRENT GRIDS
HAVE THIS SCENARIO COVERED REASONABLY WELL.  AS WAVE CLEARS TO OUR
EAST TUESDAY...H5 RIDGE EXPANDS OVER THE SRN NEVADA/UTAH BORDER
LEAVING FORECAST AREA DRY AND STABLE THROUGH WEDNESDAY.  AVN DRAWING
BAJA S/WV ENERGY NORTH AROUND HIGH INTO CNTRL OREGON BY WEDNESDAY
AFTERNOON AND THROUGH THE PANHANDLE WEDNESDAY NIGHT.  NRN EXTENT OF
H5 RIDGE EXPECTED TO WEAKEN UNDER PASSING WAVE WEDNESDAY NIGHT AND
AVN SHOWING 0 LI/S OVER PORTIONS OF CNTRL MOUNTAIN ZONES.  MOISTURE
APPEARS TO BE LACKING WEDNESDAY EVENING SO WILL HEDGE TIMING AND
MOISTURE ISSUES WITH A 10 POP AND LEAVE OUT ANY MENTION OF WEATHER
FOR NOW.  H5 RIDGE WEAKENS FURTHER THURSDAY WITH CORRESPONDING
INCREASE IN MOISTURE AND INSTABILITY AS SECOND WAVE ROTATES AROUND
HIGH AND EAST ALONG THE SRN IDAHO BORDER.  UPPER FLOW TRANSITIONS
FROM DOMINANT HIGH OVER SRN GREAT BASIN THURSDAY TO SOUTHWEST FLOW
BY SUNDAY AS PAC TROUGH EDGES TOWARD THE WEST COAST.  GFS APPEARS TO
BE UNCHARACTERISTICALLY MOIST UNDER THIS FLOW AND CURRENT GRIDS
FOLLOW SUITE.  WILL LEAN TOWARD DRIER FORECAST WHILE TRYING TO MATCH
DOWNSTREAM PARTNERS. HUSTON

KSFX...OPERATIONAL...VCP 32.

.PIH....NONE.
Hazardous weather outlook, Aug 31, 3:00 AM MST, 22 hours before
IDZ017>023-031-032-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
400 AM MDT SUN AUG 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Clark

When
September 1, 1:00 AM MST to September 3, 6:00 PM MST
Where
Clark County, 9 mi N of Kilgore
Reported by
GOVT OFFICIAL
Coordinates
44.284, -112.351 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337644.